Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 23, 2001

Behavior, Complications

Question from West Virginia, USA:

My 24 year old sister was diagnosed with type�1 diabetes at age 11 and requires shots two times per day. She was complaining of weight gain and stopped taken her insulin on a regular basis about two years ago (example would only take her insulin two or three times per week). She has dropped about 50 pounds and is having serious complications. She has pain in her extremities to the point that she is unable to sleep and difficulty with eating because she has severe stomach pains. Can you explain some of the complications that occur with unregulated sugar levels?

Answer:

I do not understand why your sister would decide on her own to stop taking her insulin shots on a regular basis. This is a very short-sighted strategy to avoid weight gain. Poor blood sugar control will allow her to lose weight. But, in addition, she can lose vision, her kidneys, and have incapacitating pain due to neuropathy.

I would suggest she think long and hard about getting back on a regimen to treat her diabetes. I would also suggest getting back in touch with her diabetes care team. I would be very concerned for her health and well-being.

JTL

[Editor’s comment: This type of behavior has been recognized as a form of eating disorder. It requires psychiatric intervention and is life-threatening. You should try to persuade your sister to seek help from a behavioral health professional specializing in this arena as soon as possible in addition to meeting with her diabetes team to get back on track.

The complications that Dr. Lane is referring to are long-term ones. It sounds like your sister might be having some symptoms associated with diabetic ketoacidosis and if so, is in immediate danger of that becoming more severe, resulting in the need for hospitalization and possibly even death.

SS]